I’ve had chronic sinus problems since age 3. My current Ears, Nose & Throat (ENT) specialist is excellent. I’ve been in his care since 2007. For about two years it seemed I was constantly on antibiotics and my infections seemed to build up a resistance to whatever antibiotic I was prescribed. We tried every adjunct sinus treatment available. The end of 2011 I had my third sinus surgery by my current ENT. He mentioned he had wanted me to be on IV antibiotics (an in-home treatment) for a period of six weeks beginning as soon as possible after the surgery and before any new infection could surface.
While the thought of having an IV in my arm for that long was not appealing, I agreed with the strategy of killing the bug that just wasn’t clearing my body. Having the PICC line placed was not a big deal (a tube in the arm where the medication would enter hopefully for the entire duration). A few days later I was given my first dose of a medicine in the hospital but had hives erupt within half an hour. Several days later a new medication began, Aztreonam. I tolerated the first treatment at the hospital. When I got home I began to read the information about the medication that had been handed to me. Immediate panic set in as I read the names of three sulfa drugs for which I had indicated I had allergies. The infectious disease nurse supposedly monitoring my treatment assured me that most with allergies to individual sulfa medications could tolerate Aztreonam.
Home nurses visited twice a week and more if I was having issues with my dressing or supplies. They would always ask me about symptoms or side effects. Several minor side effects developed but I knew I would need to tolerate some to get through the ordeal. In my second week of treatment I called the doctor in charge of the IV (not my ENT) and complained my vision had gotten blurry. He replied that it had to be something not associated with the medication. I’ve never had eye problems and the only change in my life at that point was the IV medication. About two weeks later I could tell the blurriness was worse and spoke to both the IV doctor and the pharmacist with the home nursing service. The two conferred and again stated the eye problem should have no connection to the IV.
I made an appointment the next day to see my family doctor. She suggested I see my optometrist or an ophthalmologist as soon as possible to thoroughly examine my eyes. Fortunately I was able to see my optometrist in a few days. She mentioned I had developed cataracts which made my world look hazy and my eyeglasses prescription had changed. She also said insurance would not cover cataract surgery if it could be corrected to 20/20 vision with glasses. In the time it took for my new glasses to be ready, I noticed the hazy vision had worsened. Indeed my glasses prescription had changed in that 2-3 week time period. The optometrist ordered new glasses with the revised prescription; I didn’t have to pay for the first prescription.
After getting the second prescription, the haze worsened again. I decided it was time to find an ophthalmologist. Even when my cataracts were bad enough, I’d need an ophthalmologist to perform the surgery. I just sensed something odd was going on and wanted more comprehensive care. I knew an ophthalmologist office nearby with a good reputation and they were able to see me the following week. In the meantime, I googled drugs with cataracts as a possible side effect. Only a few drugs applied but the category of sulfa drugs was right there. How could my infectious diseases doctor not know that and connect the dots? I was furious but also blamed it on the drug company for not educating the doctors sufficiently. Or perhaps that was an intentional oversight. I did keep my ENT apprised of all developments and expressed my opinion about the Aztreonam and my loss of vision.
As upset as I was about my eyes, it did turn out to have a positive result. I was very impressed with my new ophthalmologist and the office staff. He was unable to tell if the cataracts were the result of the Aztreonam or due to natural aging. However, several doctors along the way mentioned how rapidly the cataracts seemed to be advancing. Dr M. (the ophthalmologist) told me I could have cataract surgery now or later and the insurance would cover cataract surgery now. I hated the blurry vision so I said I wanted the surgery as soon as possible. I was set up for both eyes, a month between surgeries. During the pre-op appointment for the first surgery, I was told a special lens was available that would correct my astigmatism. I’d worn glasses since age 12 due to astigmatism. After agonizing about the cost of the lens that would not be covered by insurance, I opted to have the astigmatism correcting lens.
For those who don’t know, cataract surgery is pretty much a breeze. Anesthesia for the eye is through eye drops only. I was awake for the procedure with a bit of anti-anxiety medication through an IV. I could see better the next day. I had the right lens to my glasses removed and used them and a pair of readers until the second surgery. I have now had both eyes done. I’ll know next week if my left eye corrects to 20/20. The right eye already has. A month after my post-op, I’ll find out if I need prescription glasses for distance. Hopefully, I’ll just need readers for close up.
The main point of my sharing this is to encourage you to trust your instinct. We tend to put our faith in doctors as if they could do no wrong but sometimes they don’t know everything. Whether the Aztreonam had been stopped after my first call two weeks into the medication, I still would have had cataracts. If the hospital had shared the information about the contents of Aztreonam before it was in my body, I would have refused because my worst medication reactions were to sulfa drugs. If only…
I shared about the cataract surgery for those who might be interested in how non-traumatizing it is. The only side effect I had was a headache for two days. Remember to be your own best advocate in matters of medicine. I thought I was but learned some new lessons with this experience.
Coming out of the haze.